Israel Journal of Mathematics

, Volume 205, Issue 1, pp 35–72 | Cite as

Characterising vertex-star transitive and edge-star transitive graphs

  • Michael Giudici
  • Cai Heng Li
  • Ákos Seress
  • Anne Thomas


Recent work of Lazarovich provides necessary and sufficient conditions on a graph L for there to exist a unique simply-connected (k,L)-complex. The two conditions are symmetry properties of the graph, namely vertexstar transitivity and edge-star transitivity. In this paper we investigate vertex- and edge-star transitive graphs by studying the structure of the vertex and edge stabilisers of such graphs. We also provide new examples of graphs that are both vertex-star transitive and edge-star transitive.


Parabolic Subgroup Maximal Clique Complete Bipartite Graph Generalise Quadrangle Petersen Graph 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [BB]
    W. Ballmann and M. Brin, Polygonal complexes and combinatorial group theory, Geometriae Dedicata 50 (1994), 165–191.CrossRefMATHMathSciNetGoogle Scholar
  2. [vB1]
    J. van Bon, Thompson-Wielandt-like theorems revisited, Bulletin of the London Mathematical Society 35 (2003), 30–36.CrossRefMATHMathSciNetGoogle Scholar
  3. [vB2]
    J. van Bon, On locally s-arc transitive graphs with trivial edge kernel, Bulletin of the London Mathematical Society 43 (2011), 799–804.CrossRefMATHMathSciNetGoogle Scholar
  4. [B1]
    M. Bourdon, Immeubles hyperboliques, dimension conforme et rigidité de Mostow, Geometric and Functional Analysis 7 (1997), 245–268.CrossRefMATHMathSciNetGoogle Scholar
  5. [BH]
    M. R. Bridson and A. Haefliger, Metric Spaces of Non-Positive Curvature, Springer-Verlag, Berlin, 1999.CrossRefMATHGoogle Scholar
  6. [Bu]
    F. Buekenhout, Diagrams for geometries and groups, Journal of Combinatorial Theory. Series A 27 (1979), 121–151.CrossRefMATHMathSciNetGoogle Scholar
  7. [C]
    R. Carter, Simple Groups of Lie Type, John Wiley & Sons, London, 1972.MATHGoogle Scholar
  8. [DM]
    J. D. Dixon and B. Mortimer, Permutation Groups, Graduate Texts in Mathematics, Vol. 163, Springer-Verlag, New York, 1996.MATHGoogle Scholar
  9. [DM2]
    D. Ž. Djokovič and G. L. Miller, Regular groups of automorphisms of cubic graphs, Journal of Combinatorial Theory. Series B 29 (1980), 195–230.CrossRefMATHMathSciNetGoogle Scholar
  10. [FHT]
    B. Farb, C. Hruska and A. Thomas, Problems on automorphism groups of nonpositively curved polyhedral complexes and their lattices, in Geometry, Rigidity, and Group Actions, Chicago Lectures in Mathematics, The University of Chicago Press, Chicago, 2011, pp. 515–560.CrossRefGoogle Scholar
  11. [G]
    A. Gardiner, Arc transitivity in graphs, Quarterly Journal of Mathematics. Oxford. Second Series 24 (1973), 399–407.CrossRefMATHMathSciNetGoogle Scholar
  12. [GR]
    C. Godsil and G. Royle, Algebraic Graph Theory, Springer-Verlag, New York, 2001.CrossRefMATHGoogle Scholar
  13. [GLP1]
    M. Giudici, C. H. Li and C. E. Praeger, Analysing finite locally s-arc transitive graphs, Transactions of the American Mathematical Society 356 (2004), 291–317.CrossRefMATHMathSciNetGoogle Scholar
  14. [GLP2]
    M. Giudici, C. H. Li and C. E. Praeger, Characterizing finite locally s-arc transitive graphs with a star normal quotient, Journal of Group Theory 9 (2006), 641–658.CrossRefMATHMathSciNetGoogle Scholar
  15. [H2]
    F. Haglund, Les polyèdres de Gromov, Comptes Rendus de l’Académie des Sciences. Série I. Mathématique 313 (1991), 603–606.MATHMathSciNetGoogle Scholar
  16. [H1]
    F. Haglund, Existence, unicité et homogénéité de certains immeubles hyperboliques, Mathematische Zeitschrift 242 (2002), 97–148.CrossRefMATHMathSciNetGoogle Scholar
  17. [H]
    A. Hatcher, Algebraic Topology, Cambridge University Press, Cambridge, 2002.MATHGoogle Scholar
  18. [I]
    A. A. Ivanov, On 2-transitive graphs of girth 5, European Journal of Combinatorics 8 (1987), 393–420.CrossRefMATHMathSciNetGoogle Scholar
  19. [L]
    N. Lazarovich, Uniqueness of homogeneous CAT(0) polygonal complexes, preprint 2011.Google Scholar
  20. [LS]
    M. W. Liebeck and J. Saxl, Minimal degrees of primitive permutation groups, with an application to monodromy groups of covers of Riemann surfaces, Proceedings of the London Mathematical Society 63 (1991), 266–314.CrossRefMATHMathSciNetGoogle Scholar
  21. [LX]
    S. Lipshutz and M.-Y. Xu, Note on infinite families of trivalent semisymmetric graphs, European Journal of Combinatorics 23 (2002), 707–711.CrossRefMathSciNetGoogle Scholar
  22. [vM]
    H. van Maldeghem, Generalized Polygons, Monographs in Mathematics, Vol. 93, Birkhäuser Verlag, Basel, 1998.CrossRefMATHGoogle Scholar
  23. [M]
    G. L. Morgan, On vertex stabilisers in symmetric quintic graphs, arXiv: 1209.5248v1, 2012.Google Scholar
  24. [PS1]
    D. Pellicer and E. Schulte, Regular polygonal complexes in space, I Transactions of the American Mathematical Society 362 (2010), 6679–6714.CrossRefMATHMathSciNetGoogle Scholar
  25. [PS2]
    D. Pellicer and E. Schulte, Regular polygonal complexes in space, II Transactions of the American Mathematical Society 365 (2013), 2031–2061.CrossRefMATHMathSciNetGoogle Scholar
  26. [P]
    P. Potočnik, A list of 4-valent 2-arc-transitive graphs and finite faithful amalgams of index (4, 2), European Journal of Combinatorics 30 (2009), 1323–1336.CrossRefMATHMathSciNetGoogle Scholar
  27. [P2]
    C. E. Praeger, Primitive permutation groups and a characterization of the odd graphs. Journal of Combinatorial Theory. Series B 31 (1981), 117–142.CrossRefMATHMathSciNetGoogle Scholar
  28. [Sa]
    G. Sabidussi, Vertex-transitive graphs, Monatshefte für Mathematik 68 (1964), 426–438.CrossRefMATHMathSciNetGoogle Scholar
  29. [Sc]
    L. L. Scott, Representations in characteristic p, in The Santa Cruz Conference on Finite Groups, Proceedings of Symposia in Pure Mathematics, Vol. 37, American Mathematical Society, Providence, RI, 1980, pp. 319–331.CrossRefGoogle Scholar
  30. [St]
    B. Stellmacher, Locally s-transitive graphs, unpublished.Google Scholar
  31. [Św1]
    J. Świątkowski, Trivalent polygonal complexes of nonpositive curvature and Platonic symmetry, Geometriae Dedicata 70 (1998), 87–110.CrossRefMATHMathSciNetGoogle Scholar
  32. [GAP]
    The GAP Group, GAP—Groups, Algorithms, and Programming, Version 4.4.12, 2008.Google Scholar
  33. [T1]
    W. T. Tutte, A family of cubical graphs, Proceedings of the Cambridge Philosophical Society 43 (1947), 459–474.CrossRefMATHMathSciNetGoogle Scholar
  34. [T2]
    W. T. Tutte, On the symmetry of cubic graphs, Canadian Journal of Mathematics 11 (1959), 621–624.CrossRefMATHMathSciNetGoogle Scholar
  35. [W1]
    R. Weiss, s-transitive graphs, in Algebraic Methods in Graph Theory, Vol. I, II (Szeged, 1978), Colloquia Mathematica Societatis János Bolyai, Vol. 25, North-Holland, Amsterdam, 1981, pp. 827–847.Google Scholar
  36. [W2]
    R. Weiss, Elations of graphs, Acta Mathematica Academiae Scientiarum Hungaricae 34 (1979), 101–103.CrossRefMATHMathSciNetGoogle Scholar
  37. [W3]
    R. Weiss, The nonexistence of 8-transitive graphs, Combinatorica 1 (1981), 309–311.CrossRefMATHMathSciNetGoogle Scholar
  38. [W4]
    R. Weiss, Presentations for (G, s)-transitive graphs of small valency, Mathematical Proceedings of the Cambridge Philosophical Society 101 (1987), 7–20.CrossRefMATHMathSciNetGoogle Scholar
  39. [Wi1]
    D. T. Wise, Non-positively curved square complexes, aperiodic tilings, and nonresidually finite groups, Ph.D. Thesis, Princeton University, 1996.Google Scholar

Copyright information

© Hebrew University of Jerusalem 2015

Authors and Affiliations

  • Michael Giudici
    • 1
  • Cai Heng Li
    • 1
  • Ákos Seress
    • 2
  • Anne Thomas
    • 2
  1. 1.School of Mathematics and StatisticsThe University of Western AustraliaCrawleyAustralia
  2. 2.School of Mathematics and StatisticsUniversity of GlasgowGlasgowUK

Personalised recommendations